Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO

July 30, 2001Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 30, 2001, 2:21 PM MDT for Denver County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2001, 2:21 PM MDT (20:21 UTC)
Expired
Jul 30, 2001, 2:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Denver County, CO

The radar

The Denver radar (KFTG), 17 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3835 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 302022
SVRDEN

COC001-031-123-302045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  EXTREME SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF DENVER INTERNATIONAL AIRPORT...
  OR ABOUT 21 MILES EAST OF DENVER...MOVING NORTH AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
EASTERN DENVER INTERNATIONAL AIRPORT...HUDSON AND LOCHBUIE.

STRONG AND DAMAGING WINDS UP TO 65 MPH ARE LIKELY FROM THIS STORM. 

LAT...LON 3982 10464 3982 10453 4011 10453 4009 10476

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:40 AM MDT, 11 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 2:40 AM MDT, 11 hours 41 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 AM MDT MON JUL 30 2001

UPR LVL RDG WL GRADUALLY BUILD ACRS CNTRL PLAINS BY TUE AND ALLOW
FOR MORE OF A SWLY COMPONENT TO FLOW ALOFT AS UPR LVL TROF DVLPS OVR
NWRN US.  MONSOON MSTR NOW OVR PTNS OF AZ AND NM SHOULD BEGIN TO
ADVECT NORTHEAST INTO RGN LATER THIS AFTN INTO TUE.  SHOULD SEE
SOME INCR IN HI BASED TSTMS LATER THIS AFTN OVR THE HIGHER TERRAIN
WITH A FEW STORMS SPREADING INTO NERN CO BY EVENING.  MOST OF THESE
STORMS WL BE DRY AND JUST PRODUCE GUSTY WNDS AND LIGHTNING WHICH
COULD CREATE SOME FIRE STARTS OVR THE HIGHER TERRAIN.  TEMPS TODAY
WL BE ABOUT THE SAME AS YESTERDAY WITH READINGS WELL INTO THE 90S
AGAIN OVR NERN CO.

ON TUE DON'T SEE MUCH CHG TO PTRN AS MONSOON MSTR REMAINS OVR AREA
IN SW FLOW ALOFT.  GRIDDED DATA SHOWS 700 MB TEMPS COOLING A FEW
DEGREES ON TUE SO AFTN HIGHS MAY BE SLIGHTLY LOWER.  ONCE AGAIN
EXPECT SOME AFTN TSTMS OVR THE HIGHER TERRAIN SPREADING INTO THE
PLAINS BY LATE AFTN OR EVENING.

IN EXTENDED PD A WK FNT WL MOVE INTO NERN CO TUE NGT INTO WED MRNG
AND WL INCR LOW LVL MSTR AND BRING COOLER TEMPS.  WITH LOW LVL FLOW
MORE E TO SE ON WED AND THU SHOULD SEE A BETTER CHC OF TSTMS OVR RGN
WITH TEMPS COOLING INTO THE 80S OVR NERN CO.  BY LATER IN THE WK UPR
LVL RDG BEGINS TO REBUILD OVR RGN HOWEVER ENOUGH MSTR WL PBLY LINGER
FOR A CONTINtUED CHC OF AFTN AND EVENING TSTMS.  KLEYLA

.DEN...NONE.

In the hours before

Special weather statement, Jul 30, 10:30 AM MDT, 3 hours 51 minutes before
COZ030>051-302000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON JUL 30 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: MOISTURE LEVELS IN THE ATMOSPHERE HAVE SLOWLY INCREASED
DURING THE PAST 12 HOURS...ESPECIALLY ACROSS SOUTHERN COLORADO AND
EXTENDING NOW UP THROUGH PARK COUNTY AND ACROSS THE PALMER DIVIDE
INTO LINCOLN COUNTY. MOISTURE IS STILL MAINLY IN THE MID AND UPPER
LEVELS AS THE LOW LEVELS REMAIN QUITE DRY. HENCE...STORMS THAT DO
DEVELOP WILL PRODUCE MAINLY GUSTY WINDS TO 45 MPH AND LIGHTNING.
COVERAGE OF STORMS TODAY WILL STILL BE ISOLATED...BUT HIGHEST
CHANCES WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OVER THE
PALMER DIVIDE.

LOCAL RADAR IS ALSO SHOWING A SURFACE BOUNDARY NOW ACROSS CENTRAL
ELBERT COUNTY AND EXTENDING NORTHEAST ACROSS NORTHWEST WASHINGTON
AND LOGAN COUNTIES. THIS BOUNDARY HAS BEEN MOVING SLOWLY WEST AND
WILL HELP KEEP THE SURFACE MOISTURE FROM BECOMING TOO DESERT LIKE
ACROSS THE URBAN COORIDOR. THIS BOUNDARY MAY ALSO HELP TO FOCUS SOME
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON IN AND NEAR THE
SOUTHERN SOUTHERN FOOTHILLS AND PALMER DIVIDE. STORMS WILL INITIALLY
DEVELOP BY MID AFTERNOON OVER THE HIGHER TERRAIN AND THEN DRIFT OVER
THE LOWER ELEVATIONS BY EVENING. THERE IS GREATER POTENTIAL
INSTABILITY OVER THE FAR NORTHEAST PLAINS WITH HIGHER MOISTURE ~
LEVELS IN THE LOW LEVELS. HOWEVER...THE ATMOSPHERE IS QUITE CAPPED
AND CONVECTION MAY NOT BREAK THROUGH UNTIL THIS EVENING...IF IT
ALL.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING.

SWE
Special weather statement, Jul 30, 1:45 PM MDT, 36 minutes before
COZ030>051-302100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT MON JUL 30 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE ALREADY
DEVELOPING OVER THE MOUNTAINS AND THE PALMER DIVIDE EARLY THIS
AFTERNOON. THIS IS DUE TO THE HIGHER MOISTURE LEVELS WHICH HAVE BEEN
SNEAKING NORTHWARD FROM THE SOUTH. THE SURFACE BOUNDARY WHICH HAD
BEEN DRIFTING SLOWLY TO THE NORTHWEST IS SITUATED ALONG A LINE FROM
NEAR CASTLE ROCK AND STRETCHING NORTHEAST TO AROUND FORT MORGAN.
ISOLATED STORMS ARE ALREADY FIRING ALONG THIS BOUNDARY IN DOUGLAS
AND ELBERT COUNTIES. AS THIS BOUNDARY SHIFTS NORTHWEST...ADDITIONAL
STORMS WILL DEVELOP BACK INTO EASTERN PORTIONS OF THE URBAN CORRIDOR
AND WELD COUNTIES. THE LOW LEVEL MOISTURE IS STILL LOW OVER WESTERN
SECTIONS OF NORTHEAST COLORADO...SO THE MAIN THREAT WILL STILL BE
GUSTY WINDS TO 45 MPH AND FREQUENT LIGHTNING.

FURTHER EAST ACROSS THE PLAINS...LOW LEVEL MOISTURE IS MORE
PLENTIFUL WITH SURFACE DEWPOINTS IN THE 50S. OUTFLOW BOUNDARIES AND
ADDITIONAL STORMS ACROSS WYOMING AND NEBRASKA MAY EVENTUALLY DEVELOP
OVER THE FAR NORTHEAST CORNER. STORMS THERE MAY GET CLOSE TO SEVERE
LEVELS WITH WIND GUSTS IN EXCESS OF 50 MPH AND HAIL.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING.

SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:21 PM MDTSevere Thunderstorm WarningBOUAdams, Weld24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.